Economics at your fingertips  

Regression discontinuity with categorical outcomes

Ke-Li Xu

Journal of Econometrics, 2017, vol. 201, issue 1, 1-18

Abstract: We consider the regression discontinuity (RD) design with categorical outcomes, and exploit the possibility of adapting well-developed microeconometric models to the RD setting. The channels through which the forcing variable affects the potential outcome distributions are constrained to be minimal, to preserve the nonparametric feature of the RD design. Focusing on general categorical outcomes (nominal or ordinal), we develop a new RD estimator based on a nonparametric extension of the well-known multinomial logit model. The key issues of selecting the optimal bandwidth and constructing confidence regions robust to bias correction, of which the solutions only exist so far for the local linear estimator and a single treatment effect, are addressed through the general approach of local likelihood. The proposed estimator and associated inference are easy to implement, and the codes in MATLAB and an R package are available as a supplement to the paper. They are demonstrated by two empirical applications and simulation experiments.

Keywords: Bandwidth selection; Categorical outcomes; Local likelihood; Multinomial logit model; Nonparametric models; Regression discontinuity; Robust inference (search for similar items in EconPapers)
JEL-codes: C14 C21 C25 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (12) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.jeconom.2017.07.004

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Haili He ().

Page updated 2020-05-29
Handle: RePEc:eee:econom:v:201:y:2017:i:1:p:1-18